Morphine Potentially Dangerous to Children Post-Tonsillectomy
After the removal of tonsils, both ibuprofen and acetaminophen are known to provide safe, effective pain relief for children. However, new research has confirmed that morphine can cause oxygen levels to drop during sleep, and therefore should not be given to children.
About the Tonsillectomy Clinical Trial
For their study, Lauren E. Kelly, PhD, from Western University and her colleagues did a randomized clinical trial. The results of the trial were published on January 26 in Pediatrics.
The study involved placing children between the ages of 1 and 10 years into two separate treatment groups. One group received acetaminophen plus oral morphine, and the second group acetaminophen plus oral ibuprofen. The children received their assigned painkillers at home after an outpatient removal of the tonsils to treat sleep disordered breathing.
According to Medscape, the children's oxygen levels were then measured with a finger oximeter. Post-surgery, 68% of children in the ibuprofen group showed significant improvement in sleep disordered breathing. In contrast, only 14% of children in the morphine group showed similar improvement.
Tonsillectomy Clinical Trial Results
It was discovered that morphine used after tonsillectomy increased the risk of sleep disordered breathing in comparison to ibuprofen. Bleeding of the tonsils or pain relieving effectiveness did not differ between the two groups.
Tonsillectomies are one of the most common types of pediatric surgeries. Certain patients had poor post-surgery outcomes. These include patients with: smaller tonsils, a narrow esophagus, and jaw/teeth protrusions.
In conclusion, the results from this study in comparison to previous studies found no statistical difference in reported pain in patients given codeine post-tonsillectomy and patients given ibuprofen.
Moreover, some children have an ultra rapid metabolism. In other words, if their systems break the codeine down too quickly, it can place them at increased risk for respiratory failure and death.
The US Food and Drug Administration have issued warnings about usage of codeine on children who have had their tonsils removed.